Utah, 2023

Winter Weather in Utah, December 22 to 23, 2023

December 22 to 23, 2023 · NWS GJT · 1 event in 1 county or zone

A low pressure trough moved through the Four Corners region from Southern California, bringing moderate to heavy snow to the mountains of southeast Utah and southwest Colorado as well as the northwest Colorado mountains and valleys as cold air moved in on the backside of the system. This storm came in the days leading up to Christmas, affecting pre holiday travel.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure trough moved through the Four Corners region from Southern California, bringing moderate to heavy snow to the mountains of southeast Utah and southwest Colorado as well as the northwest Colorado mountains and valleys as cold air moved in on the backside of the system. This storm came in the days leading up to Christmas, affecting pre holiday travel. The mild nature of this system limited snow accumulation in the southern valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 4:39 PM MST, 1 hour 21 minutes earlier. Its key messages:

  • A winter storm will begin impacting much of eastern Utah and western Colorado this evening with widespread precipitation expected on Saturday. Showers will favor areas along and south of I-70 through Saturday before shifting farther north along the Divide Saturday evening.
  • Moderate snow is expected for most mountain ranges tonight through the weekend with heavy snow in the southern San Juans. Numerous winter weather highlights are in effect with the potential for more to come later.
  • Uncertainty remains regarding if and when snow levels reach the valleys. There is the chance that some locations could receive more snow than the current forecast.
  • Regardless, holiday travel will be impacted across many of the higher elevations, particularly down south, beginning tonight through Sunday morning and along the central mountain corridor Saturday evening through Sunday morning. Mainly dry weather looks to bring little to no travel impacts from Christmas Day onwards.
Area forecast discussion, Dec 22, 4:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Fri Dec 22 2023

.KEY MESSAGES...

- A winter storm will begin impacting much of eastern Utah and
  western Colorado this evening with widespread precipitation
  expected on Saturday. Showers will favor areas along and south
  of I-70 through Saturday before shifting farther north along
  the Divide Saturday evening.

- Moderate snow is expected for most mountain ranges tonight
  through the weekend with heavy snow in the southern San Juans.
  Numerous winter weather highlights are in effect with the
  potential for more to come later.

- Uncertainty remains regarding if and when snow levels reach
  the valleys. There is the chance that some locations could
  receive more snow than the current forecast.

- Regardless, holiday travel will be impacted across many of the
  higher elevations, particularly down south, beginning tonight
  through Sunday morning and along the central mountain corridor
  Saturday evening through Sunday morning. Mainly dry weather
  looks to bring little to no travel impacts from Christmas Day
  onwards.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 305 PM MST Fri Dec 22 2023

The pesky low stratus and fog finally dissipated around 11 am
this morning as high clouds are now streaming overhead in
advance of a low pressure system moving onto the SoCal coast. We
are currently seeing plenty of lightning strikes and convection
in the southwest flow ahead of this system moving through the
Baja, SoCal and southern Arizona. Showers will begin to develop
across southeast Utah and southwest Colorado this evening with
favorable southerly upslope flow into the San Juans and Abajos
as this low progresses into western Arizona. Temperatures ahead
of this low are still relatively mild with H7 temperatures in
the 0C to -2C range through Saturday morning. Abundant moisture
arrives with this system as PWAT anomalies push 250 to 300
percent of normal. Plenty of dynamics are in place as well so
anticipate this evening through Saturday morning to be an
intense period of snowfall for the San Juans with snow rates
potentially exceeding 2 inches per hour at times. As far as the
southern valleys are concerned, the milder air and cloud cover
looks to limit the chance of snow accumulation with most
precipitation being in the form of rain. In fact, when looking
at the DESI probabilities, there is a 5 to 10 percent chance the
southern valleys will see greater than 1 inch of snow with a
less than 5 percent chance of greater than 3 inches. The San
Juans however have a 100 percent chance to see greater than 6
inches and 60 to 80 percent to see greater than a foot of snow.
So, feel very confident in the southern San Juans seeing warning
level criteria with more than a foot and maybe up to 18 inches
or more in some areas by the time this storm is done. Confidence
in the southern valleys or any valleys in particular are very
low and unlike the last storm that saw several inches of snow in
the southern valleys, this system looks to be drawing up milder
air, resulting in higher snow levels and less chance to see
accumulating snow.

The deterministic and basically all hi-res CAMs are indicating a
swath of moisture forming over eastern Utah and portions of
west-central to southwest Colorado Saturday morning and
tracking eastward as the southern system tries to merge with
another system coming from the northwest. It looks to be all
rain in the lower valleys here at this time but something to
watch. Amounts in the rest of the southern mountains that are
currently in advisories came up a bit to 5 to 12 inches, so
appears to be due to this introduction of a swath of moisture
and enhanced dynamics. As alluded to earlier, convective
potential is being realized on the eastern side of this closed
low. CAPE values increase towards 200 to almost 400 J/kg across
southwest Colorado and into the central Colorado mountains. This
is a bit more than previous runs lending to higher confidence
that convection and isolated thunderstorms could develop late
Saturday morning and afternoon, resulting in potentially
lowering of snow levels at times and higher localized amounts in
the mountains. The central Colorado mountains start picking up
snow as well late Saturday morning through the evening, with
amounts still within that 4 to 8 inch range. The Grand Mesa
looks to see a bit more maybe due to that swath of moisture
moving in from the west, where up to 12 inches is possible. In
fact, the DESI is showing 80 to 100 percent chance the central
Colorado mountains will see greater than 6 inches of snow. Felt
with the holiday season and pre-Christmas travel, travel will
be impacted especially over the San Juans tonight through
Saturday and then over the central mountains and I-70 corridor
Saturday evening through Sunday morning. So, given those
factors, decided to issue a Winter Weather Advisory for the
central Colorado mountains along and south of I-70, including
Grand Mesa, Elks, Gore, West Elks and Sawatch from 12Z Saturday
through 12Z Sunday. The rest of the lower elevations, including
northern and central Colorado valleys are the biggest question.
The cold air behind this cold front from the northern system
brings -8C to -12C H7 temperatures by Saturday evening, but the
timing of precipitation with cold air arrival may not mesh well
enough for these valleys to see appreciable snowfall. The latest
probabilities indicate a 50 to 60 percent chance of greater than
an inch for the northwest Colorado valleys with a 10% chance of
greater than 3 inches. So, while they look to see some snow,
amounts at this time do not warrant advisory level accumulations
for the valleys as confidence is low with the initial mild air.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 305 PM MST Fri Dec 22 2023

Things start to quiet down by Christmas Eve, as the main trough
moves east into the Colorado Plains. A second wave will drop into
northeast Utah during the day Sunday, bringing an additional inch or
two to the mountains along the Divide, as well as ushering in an
extra blast of colder air. Cloudy skies, precipitation, and cold air
advection will keep temperatures near to a few degrees below normal
for Christmas Eve. This second wave moves east of the Divide
overnight, with activity finally tapering off. Monday, Christmas
Day, will see skies clearing from west to east and cold, dry
northerly flow in control aloft. This will promote temperatures
running about 5 degrees below normal across eastern Utah and western
Colorado, even more so in places with a fresh snowpack. These
conditions stay in control through at least midweek. A ridge of high
pressure builds into the Great Basin by Tuesday, leading to an
attempt at a warming trend through the rest of the week.
Unfortunately, eastern Utah and western Colorado remains to the east
of the ridge axis, keeping the region under northerly flow and
continued cold air advection. By mid to late week, temperatures are
expected to climb to near-normal values and remain there through the
end of the week.

As far as the next storm system, there are still a lot of questions.
Models hint at a quick weak wave midweek, but with dry northerly
flow in place, it will be pretty moisture starved. This will lead to
potentially some increased clouds, maybe a shower or two along the
northern Divide, but not much else. The next chance is late next
week, but model guidance is all over the place. Some solutions move
a strong Pacific trough inland and introduce a chance of
precipitation to Utah and Colorado. And some models have a
drastically different solution, maintaining ridging over the Great
Basin and keeping the Pacific trough over the northern Pacific.
There is still plenty of time for this forecast to come into better
agreement, but for now little confidence exists in what will happen
for the late week period. For now, from Christmas onward, expect
quiet but colder than normal conditions to characterize the inter-
Holiday period.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 434 PM MST Fri Dec 22 2023

An approaching storm will bring rain and snow into the Four
Corners this evening. Winter conditions will spread north and
eastward through the overnight and Saturday morning. Winds will
remain light, but ILS breakpoint ceilings and visibility will be
a problem for most terminals as this storm moves through the
region Saturday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 5 AM Saturday to 5 AM MST Sunday
     for COZ009-010-012.
     Winter Weather Advisory until 5 AM MST Sunday for COZ017-018.
     Winter Storm Warning until 5 AM MST Sunday for COZ019.
UT...Winter Weather Advisory until 5 AM MST Sunday for UTZ028.

&&

SHORT TERM...MDA
LONG TERM...BGB
AVIATION...LTB
Hazardous weather outlook, Dec 22, 3:00 AM MST, 15 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Fri Dec 22 2023

COZ001>014-017>023-UTZ022>025-027>029-231500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Fri Dec 22 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Clouds will increase today across the region as the next system lifts
into the Four Corners. Isolated showers will develop over southeast
Utah this afternoon before activity spreads to southwest Colorado
tonight. Rates will increase over the San Juan Mountains with 6 or
more inches likely by Saturday morning. Snow levels will generally
remain high resulting in rain or a wet mix in the valleys.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers are expected through the weekend with
moderate to heavy snowfall in the mountains. Impacts to holiday
travel are a concern, especially over the high mountain passes such
as Red Mountain, Coal Bank, Wolf Creek, and Molas. Snow spreads to
the northern and central mountains Saturday afternoon and evening
before drier air moves in Sunday night. High pressure builds in on
Christmas Day with dry weather prevailing through at least mid next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 22, 6:00 PM MST to December 23, 4:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 6 to 11 inches of snow fell in the La Sal and Abajo Mountains with higher amounts favoring the Abajo Mountains with 11 inches at Camp Jackson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149267.